Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Columbia, SC

May 27, 2011Chesterfield County, Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 2:44 PM EDT for Chesterfield County, Kershaw County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 2:44 PM EDT (18:44 UTC)
Expired
May 27, 2011, 3:45 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC

The radar

The Columbia radar (KCAE), 113 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:55 PM EDTTSTM WND DMG1 Sw Patrick, SCHIGHWAY DEPT REPORTS LARGE TREE DOWN ACROSS US-1 NEAR OUSLEYDALE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS52 KCAE 271844
SVRCAE
SCC025-055-271945-
/O.NEW.KCAE.SV.W.0103.110527T1844Z-110527T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 27
  MILES SOUTH OF CHESTERFIELD...OR 10 MILES WEST OF HARTSVILLE...AND
  MOVING NORTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD AND
  CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3449 7994 3450 7999 3449 8001 3449 8005
      3437 8028 3434 8033 3434 8036 3431 8036
      3431 8039 3477 8029 3472 7988 3468 7987
      3466 7984 3466 7981
TIME...MOT...LOC 1844Z 222DEG 16KT 3438 8025

$$

PROUD/SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:02 PM EDT, 42 minutes earlier.

Area forecast discussion, May 27, 2:02 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH #387 IN EFFECT UNTIL 7PM FOR THE
EASTERN MIDLANDS.

FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST
AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE UPPER 60S
WEST TO LOWER 70S EAST. PH2O AROUND 1.50 INCHES. UPPER TROUGH
EXTENDING FROM THE OH VALLEY TO TO FLORIDA. SHORT WAVE EXTENDING
FROM OHIO TO NORTH GEORGIA IS FORECAST TO CROSS THE REGION THIS
AFTERNOON AND EVENING IN MODERATELY UNSTABLE AIR MASS. CONVECTION
WILL TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES EAST OF THE
MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE
AFTERNOON...TAPERING OFF THIS EVENING.

THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH
MIXING TO INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY
MORNING HOURS. HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP.

AFTERNOON HIGHS ARE ON THE WAY TO THE LOW/MID 80S. CONSENSUS LOWS
IN THE MID/UPPER 60S STILL LOOK GOOD.

&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-LEVEL
SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW.
BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH
BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE
CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY CLOSE TO NORMAL.

.LONG TERM /MONDAY THROUGH FRIDAY/...
GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE
OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM
THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS
LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY
ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON
HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE
NORMAL.

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...SCATTERED TO NUMEROUS
THUNDERSTORMS CROSSING THE TAF SITES THIS AFTERNOON INTO THE
EVENING. MVFR OR LOWER CONDITIONS IN STORMS.

MODELS INDICATE LOW LEVEL JET AROUND 30 KT WITH POTENTIAL FOR
MVFR CIGS DURING THE EARLY MORNING HOURS. LOW LEVEL JET WILL KEEP
WINDS UP SLIGHTLY OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER
15Z SATURDAY...VFR CONDITIONS RETURN.

EXTENDED AVIATION OUTLOOK...ISOLATED THUNDERSTORMS POSSIBLE SATURDAY
AFTERNOON. LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 12:24 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EDT FRI MAY 27 2011

GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL-
1224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-022-028-029-031-036>038-041-281630-
LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
1224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 27, 9:59 AM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011

SCZ020-271500-
NEWBERRY-
959 AM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 1100 AM
EDT...

AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF WHITMIRE TO 10 MILES SOUTH OF SILVERSTREET...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY AND WHITMIRE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3445 8154 3449 8148 3449 8144 3446 8148
      3442 8142 3424 8132 3420 8138 3410 8157
      3417 8169 3418 8173 3417 8178 3434 8182
      3436 8178 3444 8173 3446 8168 3452 8165
      3453 8161
TIME...MOT...LOC 1358Z 243DEG 29KT 3468 8176 3410 8166
Special weather statement, May 27, 11:24 AM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1124 AM EDT FRI MAY 27 2011

SCZ016-022-029-031-271615-
CHESTERFIELD-KERSHAW-LEE-SUMTER-
1124 AM EDT FRI MAY 27 2011

...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING PARTS OF
CHESTERFIELD...KERSHAW...LANCASTER...LEE... AND SUMTER COUNTIES...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ACROSS THESE COUNTIES MOVING NORTHEAST AT 25
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Special weather statement, May 27, 11:59 AM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1159 AM EDT FRI MAY 27 2011

SCZ036-038-271700-
CLARENDON-ORANGEBURG-
1159 AM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG AND CLARENDON
COUNTIES...

AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY HILL...MOVING NORTHEAST
AT 10 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Special weather statement, May 27, 12:41 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1241 PM EDT FRI MAY 27 2011

SCZ016-271745-
CHESTERFIELD-
1241 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS ARE AFFECTING EASTERN CHESTERFIELD
COUNTY...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONG THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH NEAR
PATRICK...CHESTERFIELD AND CHERAW.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Local storm report, May 27, 1:01 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             3 SE PAGELAND           34.74N 80.35W
05/27/2011  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            ONE INCH HAIL REPORTED ON HATCHERY ROAD.

&&

MJP
Local storm report, May 27, 2:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             BARNWELL                33.21N 81.35W
05/27/2011  E1.00 INCH       BARNWELL           SC   PUBLIC

&&

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:33 PM EDTSevere Thunderstorm WarningCAEAiken57 min
May 26, 8:38 PM EDTSevere Thunderstorm WarningCAEMcCormick22 min
May 26, 8:59 PM EDTSevere Thunderstorm WarningCAEMcCormick31 min
May 26, 9:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield64 min
May 26, 9:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda61 min
May 26, 9:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
May 26, 10:15 PM EDTSpecial Weather StatementCAELexington60 min
May 26, 10:29 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield31 min
May 26, 10:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield63 min
May 26, 11:44 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more61 min
May 27, 9:59 AM EDTSpecial Weather StatementCAENewberry61 min
May 27, 12:25 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
May 27, 12:46 PM EDTSevere Thunderstorm WarningCAEChesterfield44 min
May 27, 12:57 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
May 27, 2:00 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 27, 2:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
May 27, 2:44 PM EDTAreal Flood AdvisoryCAELexington, Richland98 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster44 min
May 27, 3:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter53 min
May 27, 4:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter48 min
May 27, 4:40 PM EDTSevere Thunderstorm WarningCAERichland, Sumter50 min
May 27, 6:43 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.